Antibiotics can cause many side effects. In some cases, this may include constipation. The risk of constipation depends on the specific antibiotic a person takes and other individual risk factors.
Antibiotics can affect the gut microbiome. This is the complex mix of bacteria growing in the gut that helps digestion. Changes in the gut microbiome can cause a range of gastrointestinal issues, from constipation to diarrhea.
People taking antibiotics have a higher risk of Clostridium difficile (C. diff) infection. Rarely, individuals with C. diff may have constipation. If constipation is serious, very painful, or occurs along with other gastrointestinal symptoms, a person should call a doctor.
Read on to learn more about the connection between antibiotics and constipation.
Antibiotics work by killing bacteria, and broad-spectrum antibiotics kill a wide range of bacteria. This increases the chances of recovering from an infection. However, it
Changes in the gut bacteria — or the gut microbiome — may trigger constipation. A 2021 paper argues that this relationship is likely bidirectional. This means that
That said, a person who experiences constipation when using antibiotics should not assume that antibiotics are the reason.
Numerous other factors can explain constipation. For example,
There is no set length of time it takes to recover from constipation from antibiotic use.
For some, even after the antibiotics have left a person’s body, the changes to the gut that cause constipation may persist.
Speeding up recovery
Anecdotally, many people report that using probiotics can reduce constipation from antibiotics.
While some studies support the idea that probiotics might help with some types of constipation, the research is inconclusive. Moreover,
Therefore, people considering antibiotics should talk with a healthcare professional before trying any over-the-counter probiotics. One option may be to eat probiotic-rich foods, such as yogurt.
No specific studies have proven that any intervention can cure antibiotic-related constipation. However, several strategies can help with constipation generally and may also ease constipation from antibiotics.
- drinking more fluids
- managing fever, since fever can cause dehydration and constipation
- incorporating more fiber into the diet
- trying to be physically active, if possible
A person should talk with a doctor if their constipation is severe enough to warrant using laxatives. The right laxative may depend on the individual, their age, and their medical history.
However, misusing laxatives can result in serious health complications.
Because antibiotics can negatively affect the gut microbiome, a person taking them may experience a whole host of gastrointestinal side effects.
Antibiotics may also cause numerous other side effects, but these vary depending on various factors, such as the individual and the medication.
C. diff infection
Specifically, C.diff causes gastrointestinal symptoms such as:
- watery diarrhea
- loss of appetite
- weight loss
- intense pain, such as cramping in the belly
- swollen or tender belly
- blood or pus in bowel movements
Additionally, a C. diff infection can be life threatening in some individuals.
A person who experiences these serious side effects with C. diff needs to consult a healthcare professional. Prompt treatment can reduce the risk of serious complications.
Some people taking antibiotics experience digestive symptoms, including constipation, diarrhea, or both. A person with constipation may also have stomach pain, gas, or bloating.
These side effects are usually mild, often resolving on their own or with simple self-care measures, such as drinking more fluids and eating more fiber. However, when symptoms are severe, it could indicate a dangerous infection or negative antibiotic reaction.
If a person develops intense symptoms, including a new or worsening fever, or if their side effects worsen steadily, they must seek medical attention. Individuals also should seek medical care for constipation that does not improve after they stop taking antibiotics.